Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A formula for semigroups, with an application to branching diffusion processes


Author: Stanley A. Sawyer
Journal: Trans. Amer. Math. Soc. 152 (1970), 1-38
MSC: Primary 60.67
DOI: https://doi.org/10.1090/S0002-9947-1970-0266319-8
MathSciNet review: 0266319
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Markov process $ P = \{ {x_t}\} $ proceeds until a random time $ \tau $, where the distribution of $ \tau $ given $ P$ is $ \exp ( - {\phi _t})$ for finite additive functional $ \{ {\phi _t}\} $, at which time it jumps to a new position given by a substochastic kernel $ K({x_\tau },A)$. A new time $ \tau '$ is defined, the process again jumps at a time $ \tau + \tau '$ and so forth, producing a new Markov process $ P'$. A formula for the infinitesimal generator of the new process (in terms of the i.g. of the old) is then derived. Using branching processes and local times $ \{ {\phi _t}\} $, classical solutions of some linear partial differential equations with nonlinear boundary conditions are constructed. Also, conditions are given guaranteeing that a given Markov process is of type $ P'$ for some triple $ (P,\{ {\phi _t}\} ,K)$.


References [Enhancements On Off] (What's this?)

  • [1] K. L. Chung, Markov chains with stationary transition probabilities, Die Grundlehren der math. Wissenschaften, Band 104, Springer-Verlag, Berlin and New York, 1960. MR 22 #7176. MR 0116388 (22:7176)
  • [2] E. B. Dynkin, Markov processes, Fizmatgiz, Moscow, 1963; English transl., Vols. I, II, Academic Press, New York and Springer-Verlag, Berlin and New York, 1965. MR 33 #1886; MR 33 #1887. MR 0193670 (33:1886)
  • [3] W. Feller, On boundaries and lateral conditions for the Kolmogorov differential equations, Ann. of Math. (2) 65 (1957), 527-570. MR 19, 892. MR 0090928 (19:892b)
  • [4] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 31 #6062. MR 0181836 (31:6062)
  • [5] N. Ikeda, M. Nagasawa and S. Watanabe, a) On branching Markov processes, Proc. Japan Acad. 41 (1965), 816-821. MR 34 #2068. b) Fundamental equations of branching Markov processes, Proc. Japan Acad. 42 (1966), 252-257. MR 34 #2069. c) A construction of Markov processes by piecing out, Proc. Japan Acad. 42 (1966), 370-375. MR 34 #2070. d) A construction of branching Markov processes, Proc. Japan Acad. 42 (1966), 380-384. MR 34 #2071. e) Transformation of branching Markov processes, Proc. Japan Acad. 42 (1966), 719-724. MR 35 #3734. f) On branching semi-groups. I, II, Proc. Japan Acad. 42 (1966), 1016-1021, 1022-1026. MR 35 #3735.
  • [6] -, Branching Markov processes. I, II, III, J. Math. Kyoto Univ. 8 (1968), 233-278, 365-410; 9 (1969), 95-160. MR. 38 #764; MR 38 #6677. MR 0232439 (38:764)
  • [7] K. Itô and H. McKean, Jr., Diffusion processes and their sample paths, Die Grundlehren der math. Wissenschaften, Band 125, Academic Press, New York and Springer-Verlag, Berlin and New York, 1965, Chapter 5. MR 33 #8031. MR 0199891 (33:8031)
  • [8] S. Itô, A boundary value problem of partial differential equations of parabolic type, Duke Math. J. 24 (1957), 299-312. MR 19, 864. MR 0090751 (19:864c)
  • [9] H. McKean, Jr. and H. Tanaka, Additive functionals of the Brownian path, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 33 (1960/61), 479-506. MR 24 #A1147. MR 0131295 (24:A1147)
  • [10] P. Meyer, Fonctionelles multiplicatives et additives de Markov, Ann. Inst. Fourier Grenoble 12 (1962), 123-230. MR 0140148 (25:3570)
  • [11] -, Processus de Markov, Lecture Notes in Math., no. 26, Springer-Verlag, Berlin and New York, 1967. MR 36 #2219. MR 0219136 (36:2219)
  • [12] M. Motoo, Representation of a certain class of excessive functions and a generator of Markov process, Sci. Papers College Gen. Ed. Univ. Tokyo 12 (1962), 143-159. MR 26 #7043. MR 0149558 (26:7043)
  • [13] J. E. Moyal, Discontinuous Markoff processes, Acta Math. 98 (1957), 221-264. MR 20#344. MR 0093824 (20:344)
  • [14] M. Nagasawa, Construction of branching Markov processes with age and sign, Kōdai Math. Sem. Rep. 20 (1968), 469-508. MR 0247677 (40:940)
  • [15] M. Nagasawa and T. Sirao, Probabilistic treatment of the blowing up of solutions for a nonlinear integral equation, Trans. Amer. Math. Soc. 139 (1969), 301-310. MR 39 #736. MR 0239379 (39:736)
  • [16] S. Sawyer, A remark on the $ S$-equation for branching processes, Proc. Japan Acad. (submitted).
  • [17] K. Sato and T. Ueno, Multi-dimensional diffusion and the Markov process on the boundary, J. Math. Kyoto Univ. 4 (1964/65), 529-605. MR 33 #6702. MR 0198547 (33:6702)
  • [18] M. Silverstein, Markov processes with creation of particles, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 9 (1968), 235-257. MR 37 #3660. MR 0228076 (37:3660)
  • [19] A. V. Skorohod, Branching diffusion processes, Teor. Verojatnost. i Primenen. 9 (1964), 492-497 = Theor. Probability Appl. 9 (1964), 492-497. MR 29 #5295. MR 0168030 (29:5295)
  • [20] S. Sobolev, Applications of functional analysis in mathematical physics, Izdat. Leningrad. Gos. Univ., Leningrad, 1950; English transl., Transl. Math. Monographs, vol. 7, Amer. Math. Soc., Providence, R. I., 1963. MR 14, 565; MR 29 #2624. MR 0165337 (29:2624)
  • [21] V. Volkonskiĭ, Additive functionals of Markov processes, Trudy Moskov. Mat. Obšč. 9 (1960), 143-189; English transl., Selected Transl. Math. Stat. and Prob., vol. 5, Amer. Math. Soc., Providence, R. I., 1965, pp. 127-178. MR 25 #610. MR 0137154 (25:610)
  • [22] S. Watanabe, On discontinuous additive functionals and Lévy measures of a Markov process, Japan. J. Math. 34 (1964), 53-70. MR 32 #3137. MR 0185675 (32:3137)
  • [23] M. Freĭdlin, Diffusion processes with reflection and problems with a directional derivative on a manifold with a boundary, Teor. Verojatnost. i Primenen. 8 (1963), 80-88 = Theor. Probability Appl. 8 (1963), 75-83. MR 27 #810. MR 0150823 (27:810)
  • [24] I. I. Gihman and A. V. Skorohod, Introduction to the theory of random processes, ``Nauka", Moscow, 1965; English transl., Saunders, Philadelphia, Pa., 1969. MR 33 #6689. MR 0247660 (40:923)
  • [25] V. P. Harlamov, On properties of branching processes with an arbitrary set of particle types, Teor. Verojatnost. i Primenen. 13 (1968), 82-95 = Theor. Probability Appl. 13 (1969), 84-98. MR 37 #3656. MR 0228072 (37:3656)
  • [26] T. Sirao, a) A probabilistic treatment of semi-linear parabolic equations, Proc. Japan Acad. 42 (1966), 885-890. MR 36 #983. b) On signed branching Markov processes with age, Nagoya Math. J. 32 (1968), 155-225. MR 38 #768. MR 0232443 (38:768)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60.67

Retrieve articles in all journals with MSC: 60.67


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0266319-8
Keywords: Markov processes, diffusion processes, semigroups, branching processes, infinitesimal generator
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society